Indiana, 2002Heavy Snow in Indiana, December 24 to 25, 2002
December 24 to 25, 2002 · NWS IWX · 24 events in 24 counties and zones
24 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 24, 8:45 PM EST, 2 hours earlier.
Area forecast discussion, Dec 24, 8:45 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EST TUE DEC 24 2002
SNOW CONTINUES TO MOVE NORTH AND WILL OVERSPREAD ENTIRE CWA AFTER
03Z. 00Z PLOTS LOOKS TO BE CLOSE TO 18Z AVN AND 18Z MESOETA POSITIONS
FOR CLOSED 500 AND 700 MB LOW ALTHOUGH ACTUAL POSITION MAY BE A BIT
FARTHER NORTH AND WEST. MDLS HAVE DONE VERY WELL WITH SFC LOW NORTH
OF BNA. ALL THIS COULD BRING BEST ACCUMULATING SNOW SLIGHTLY FARTHER
NW BUT THINK CURRENT AMOUNTS AND TIMING LOOKS GOOD. NO CHANGES TO GOING
FCST WITH WSWFWA OUT BEFORE 02Z.
.IWX...
IN...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH CHRISTMAS MORNING
FOR ZONES INZ005>009...INZ012>018...INZ020...INZ022>027...INZ032>034.
MI...WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH CHRISTMAS
MORNING FOR ZONES MIZ079>081.
OH...WINTER STORM WARNING FOR THIS EVENING THROUGH CHRISTMAS MORNING
FOR ZONES OHZ016...OHZ024>025.
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH CHRISTMAS MORNING
FOR ZONES OHZ001>002...OHZ004>005...OHZ015.
RES
Hazardous weather outlook, Dec 24, 6:20 AM EST, 16 hours 25 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 AM EST TUE DEC 24 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...
LOW PRESSURE WILL MOVE NORTHEAST OUT OF THE GULF STATES THIS
AFTERNOON AND TONIGHT. AS IT DOES...A LARGE AREA OF SNOW WILL
DEVELOP ACROSS NORTHERN INDIANA...SOUTHWESTERN LOWER MICHIGAN AND
NORTHWEST OHIO. THE SNOW MAY BECOME HEAVY AT TIMES
TONIGHT...ESPECIALLY SOUTHEAST OF A LOGANSPORT...TO FORT WAYNE...TO
DEFIANCE LINE...WHERE 4 TO 6 INCHES OF SNOW MAY FALL BY CHRISTMAS
MORNING. LOCATIONS NORTH AND WEST OF THIS LINE WILL SEE LESSER
AMOUNTS...WITH 1 TO 3 INCHES POSSIBLE IN FAR NORTHWESTERN INDIANA
AND SOUTHWESTERN MICHIGAN.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION WILL NOT BE NEEDED DURING THE NEXT 7
DAYS...SNOW REPORTS FROM SPOTTERS WOULD BE GREATLY APPRECIATED OVER
THE NEXT 24 TO 36 HOURS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX
FISHER
Heavy Snow, White
- When
- December 24, 10:45 PM EST to December 25, 9:00 AM EST
- Where
- White forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -86.865 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Cass
- When
- December 24, 11:00 PM EST to December 25, 9:00 AM EST
- Where
- Cass forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.762, -86.346 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Miami
- When
- December 25, 12:00 AM EST to 9:00 AM EST
- Where
- Miami forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.770, -86.045 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Grant
- When
- December 25, 12:00 AM EST to 9:00 AM EST
- Where
- Grant forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.516, -85.655 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, La Porte
- When
- December 25, 3:00 AM EST to 10:00 AM EST
- Where
- La Porte forecast zone
- Reported by
- TRAINED SPOTTER
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, St. Joseph
- When
- December 25, 3:00 AM EST to 10:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- TRAINED SPOTTER
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Starke
- When
- December 25, 3:00 AM EST to 10:00 AM EST
- Where
- Starke forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.281, -86.648 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Pulaski
- When
- December 25, 3:00 AM EST to 10:00 AM EST
- Where
- Pulaski forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.042, -86.699 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Fulton
- When
- December 25, 3:00 AM EST to 10:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.047, -86.264 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Blackford
- When
- December 25, 3:00 AM EST to 10:00 AM EST
- Where
- Blackford forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.474, -85.325 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Elkhart
- When
- December 25, 4:00 AM EST to 11:00 AM EST
- Where
- Elkhart forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Marshall
- When
- December 25, 4:00 AM EST to 11:00 AM EST
- Where
- Marshall forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.325, -86.262 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Kosciusko
- When
- December 25, 4:00 AM EST to 11:00 AM EST
- Where
- Kosciusko forecast zone
- Reported by
- TRAINED SPOTTER
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Whitley
- When
- December 25, 4:00 AM EST to 11:00 AM EST
- Where
- Whitley forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.139, -85.505 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Allen
- When
- December 25, 4:00 AM EST to 11:00 AM EST
- Where
- Allen forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Wabash
- When
- December 25, 4:00 AM EST to 11:00 AM EST
- Where
- Wabash forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -85.794 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Huntington
- When
- December 25, 4:00 AM EST to 11:00 AM EST
- Where
- Huntington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.829, -85.488 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Wells
- When
- December 25, 4:00 AM EST to 11:00 AM EST
- Where
- Wells forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.729, -85.221 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Jay
- When
- December 25, 4:00 AM EST to 10:00 AM EST
- Where
- Jay forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.438, -85.006 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Lagrange
- When
- December 25, 5:00 AM EST to 12:00 PM EST
- Where
- Lagrange forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.643, -85.426 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Steuben
- When
- December 25, 5:00 AM EST to 12:00 PM EST
- Where
- Steuben forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.644, -85.001 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Noble
- When
- December 25, 5:00 AM EST to 12:00 PM EST
- Where
- Noble forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.399, -85.417 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, De Kalb
- When
- December 25, 5:00 AM EST to 12:00 PM EST
- Where
- De Kalb forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.398, -84.999 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Adams
- When
- December 25, 5:00 AM EST to 11:00 AM EST
- Where
- Adams forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.746, -84.937 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, December 24, 20028 injured · $2.0 million · F1 · 1 event
- Heavy Snow in Ohio, December 24 to 25, 2002$3.0 million · 24 events
- Tornado and Damaging Winds in Georgia, December 24, 2002$845,000 · F1 · 16 events
- Tornado in Georgia, December 24, 20022 injured · $750,000 · F1 · 1 event
- Damaging Winds in Georgia, December 24, 20021 injured · $750,000 · 55 kt wind · 2 events
- Heavy Snow in Pennsylvania, December 24 to 25, 2002$500,000 · 3 events
- Tornado in Georgia, December 24, 2002$100,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 24, 2002$250,000 · 1 event
- Flash Flood and Flooding in Florida, December 24 to 25, 2002$175,000 · 3 events
- Tornado in Florida, December 24, 2002$142,000 · F0 · 1 event
- Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002$100,000 · 8 events
- Damaging Winds in Alabama, December 24, 2002$90,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326220, 5326221, 5326309, 5326314, 5321646, 5321647, 5326129, 5326216, 5326217, 5326429, 5321648, 5326130, 5326131, 5326218, 5326219, 5326310, 5326311, 5326312, 5326430, 5321649, 5326128, 5326132, 5326133, 5326313.